Vol. 2, No. 8, 2008

Download this article
Download this article For screen
For printing
Recent Issues

Volume 11, 1 issue

Volume 10, 10 issues

Volume 9, 10 issues

Volume 8, 10 issues

Volume 7, 10 issues

Volume 6, 8 issues

Volume 5, 8 issues

Volume 4, 8 issues

Volume 3, 8 issues

Volume 2, 8 issues

Volume 1, 4 issues

The Journal
Cover
Editorial Board
Editors' Addresses
Editors' Interests
About the Journal
Scientific Advantages
Submission Guidelines
Submission Form
Subscriptions
Editorial Login
Contacts
Author Index
To Appear
 
ISSN: 1944-7833 (e-only)
ISSN: 1937-0652 (print)
The number of 2$\times$2 integer matrices having a prescribed integer eigenvalue

Greg Martin and Erick Wong

Vol. 2 (2008), No. 8, 979–1000
Abstract

What is the probability that an integer matrix chosen at random has a particular integer as an eigenvalue, or an integer eigenvalue at all? For a random real matrix, what is the probability of there being a real eigenvalue in a particular interval? This paper solves these questions for 2 × 2 matrices, after specifying the probability distribution suitably.

Keywords
random matrix, eigenvalue, integer eigenvalue, integer matrix, distribution of eigenvalues
Mathematical Subject Classification 2000
Primary: 15A36, 15A52
Secondary: 11C20, 15A18, 60C05
Milestones
Received: 28 May 2008
Revised: 13 August 2008
Accepted: 16 October 2008
Published: 23 November 2008
Authors
Greg Martin
Department of Mathematics
University of British Columbia
Room 121, 1984 Mathematics Road
Vancouver, BC V6T 1Z2
Canada
http://www.math.ubc.ca/~gerg
Erick Wong
Department of Mathematics
University of British Columbia
Room 121, 1984 Mathematics Road
Vancouver, BC V6T 1Z2
Canada
http://www.math.ubc.ca/~erick